Allergic reaction to hydroxychloroquine

Been sat in hospital for the last 6 hours with a huge allergic reaction to hydroxychloroquine.. Iv only been on the meds for 2 weeks and they said to stop them straight away!!

Has anyone else had this problem before and if so what else did you go on?

I'm covered head to toe in huge rashes I literally look like I have meningitis s

11 Replies

oldest โ€ข newest
  • I've heard of this but have no personal experience of it. Hope you get better soon.

  • Yes I had this too only mine suddenly came on when I'd already been on it for about 16 months and developed slowly but horribly as facial hives but then my mouth started swelling up and then my tongue. As soon as I came off it the swelling and hives disappeared. You will probably need some antihistamine plus. Once the drug clears your body I'm sure you will be fine. There are other Lupus meds you can try next and you may tolerate these very well.

  • I was so surprised and shocked actually about this reaction to h...... have they said that the reaction is a direct result? My experience if it helps any is actually positive as I have been on it for 10 years and have never had any problems with it. Please let me know what they say. It is so worrying I really hope you recover quickly. Its one thing after another juggling with all these medicines.

    speedy recovery please

  • Yes I had to see a dermatologist and the hospital and he said it is a allergic reaction of the hydroxychloroquine, I have to come off them and take allergy tablets for a week and just get in touch with my rhumy asap..

  • I've been on it for 3 weeks and feel very tired and forgetful, is that normal at first?

  • Yes: have heard others say they couldn't cope with hydroxy due to bad reactions. I had this sort of reaction to the vasodilator nifedipine....v scary...but things settled down once the drug had cleared my system. You've been vvvv wise to go straight to A&E ๐Ÿ‘๐Ÿ‘๐Ÿ‘๐Ÿ‘ take care & please let us know how things go

    ๐Ÿ€๐Ÿ€๐Ÿ€๐Ÿ€ coco

  • What brand were you taking? Quinoric , which is a generic drug , is known to cause reactions. I had a severe reaction 3 years ago .

    My usual drug Plaquenil (made by Sanofi Avensis) was changed by the pharmacist. Sanofi have debranded Plaquenil it is now called hydroychloroquine sulphate made by ZENTIVA. I have never had a reaction to the Sanofi drug except for initial nausea at first.

    Check this out with your GP and ask for the Zentiva drug. Lupus UK flagged Quinoric as a problem the year I reacted to it.

  • I was on plaquenil... X

  • Hi Leanne, yes I had this reaction to the brand Quinoric after being on it for 8-10 days. I took high-dose steroids for a week & anti-histamines. The rash spread downwards throughout my body & took about 6 weeks to finally fade. They wouldn't let me try another brand of hydroxychlroquine (still not totally convinced that the reaction wasn't due to the fillers in Quinoric, which are different to the excipients in Zentiva)

    Now I'm taking 50mg/day (1/2 tablet) of Mepacrine, it's not been a miracle but is definitely helping & think my flares are less severe & happily zero side-effects.

    Hope you find some relief from the rash soon & are offered an alternative. xx

  • Yes, I had a major reaction after 3 /4 weeks. Gradually over all my body. Lips peeled, massive rash on face and chest, then proceeded all over. The skin peeled off my feet in huge lumps, Johnson Stevens reaction. Had to take steroids and strong anti histamines for weeks. This drug has a long half life so takes about 50 days to get out of your body. Ended up with stomach problems and lost 3 stone (42pounds) and a year later still on omeprazole although much improved. I now have depomedrone steroid injections periodically instead of pills

  • I was allergic to hydroxy too. I was taking prednisolone at the time too. After 4wks, a widespread rash appeared on my torso. Halving my dose didn't help, nor taking atarax and cetirizine. It spread quickly to my arms and legs. I then started thalidomide (I'm a bloke), which resulted in big, terrible red patches. Then chloroquine sulphate, and a stevens-johnson type toxic reaction. Probably because my body "gave up" after taking so many drugs (some days 30 tablets a day) in quick succession over 6 months. Two weeks isolated in hospital, bandaged head to toe, swollen, black and blue, and all my skin just fell off. I recovered, but a red rash re-appeared whilst then taking mycofenolate, later acitretin, and methotrexate. I had other complications - painful joints, bouts of paralysis in my legs, detached retina, infections. Dermy+Rheumy then started treatments for psoriatic arthritis, as my bloods kept coming back negative ANA, but with limited success. Biologics including stelara (ustekinumab), otezla (apremilast). I've just started cosentyx (secuckinumab) which is hoped will help clear up my skin and help with crippling joint pains. Hope you get better soon

You may also like...